Alert archive / Texas / Flash Flood Warnings in 2001

Flash Flood Warning 7, NWS Fort Worth, TX

February 27, 2001Dallas County, Texas

NWS Fort Worth, TX issued this flash flood warning at Feb 27, 2001, 3:50 PM CST for Dallas County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Feb 27, 2001, 3:50 PM CST (21:50 UTC)
Expired
Feb 27, 2001, 6:45 PM CST
In force
3 hr
Issued by
NWS Fort Worth, TX
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Dallas County, TX

The radar

The Dallas/Ft Worth radar (KFWS), 46 km from the middle of the area, began a volume at 21:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Fort Worth, TX (KFWD), launched 12:00Z, 9.8 hours before the alert went out and 41 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 12:00Z on 2001-02-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 23 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 12:00Z on 2001-02-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 216 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
23 J/kg
Mixed-layer CIN
-353 J/kg
Mixed-layer LCL
444 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
216 m²/s²
0-3 km storm-relative helicity
267 m²/s²
Significant tornado parameter
0.0
Supercell composite
4.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KFWD 272153
FFWFTW
TXC113-280045-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE FORT WORTH TX
350 PM CST TUE FEB 27 2001

THE NATIONAL WEATHER SERVICE IN FORT WORTH HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  DALLAS COUNTY IN NORTH CENTRAL TEXAS

* UNTIL 645 PM CST

* AT 350 PM CST...WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF 
THUNDERSTORMS WITH VERY HEAVY OVER TARRANT COUNTY MOVING EAST AT 25 
MPH. RAINFALL AMOUNTS OF 1 TO 2 INCHES ARE LIKELY WITH THE PASSAGE 
OF THIS LINE. 

THE GROUND IS ALREADY SATURATED FROM RECENT HEAVY RAINS AND RUNOFF 
FROM THESE STORMS WILL CAUSE FLASH FLOODING OF SMALL CREEKS AND 
STREAMS. FLOODING OF ROADWAYS AND LOW-LYING AREAS IS ALSO LIKELY... 
ESPECIALLY IN URBAN AND POOR DRAINAGE AREAS.  

A FLASH FLOOD WARNING MEANS THAT FLOODING IS OCCURRING OR IS 
IMMINENT. MOST FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES. DO NOT 
ATTEMPT TO CROSS BRIDGES...DIPS...OR OTHER LOW SPOTS IF WATER COVERS 
THE ROADWAY. NEVER TRY TO CROSS A FLOWING STREAM...EVEN A SMALL 
ONE...ON FOOT. TO ESCAPE RISING WATER MOVE UP TO HIGHER GROUND.

MOST DEATHS IN FLASH FLOODING OCCUR IN AUTOMOBILES. DO NOT ATTEMPT TO
CROSS BRIDGES...DIPS...OR LOW SPOTS IF WATER COVERS THE ROADWAY.
NEVER TRY TO CROSS A FLOWING STREAM...EVEN A SMALL ONE...ON FOOT.

LAT...LON 3284 9701 3260 9701 3257 9656 3298 9673

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before this flash flood warning went out at Feb 27, 3:39 PM CST, 11 minutes earlier.

Area forecast discussion, Feb 27, 3:39 PM CST, 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FORT WORTH TX
339 PM CST TUE FEB 27 2001

VERY BUSY WITH ON GOING WEATHER...SO I WILL BE  FAST AND SWEET.
STRONG ISENTROPIC ASSENT EVENT WITH WARM SECTOR NOSE IN PLACE ACROSS
SOUTH AND SOUTHEAST AREAS.  WIND SHIFT ALONG A COMANCHE...CANTON LINE
SHOULD CLEAR ALL CWA LATER THIS EVENING.  WILL KEEP HIGH POPS FOR
RAIN/TSRA ACROSS THE AREA...AND SAG PRECIPITATION AREA SOUTH WITH
TIME.  ISSUING A FLASH FLOOD WATCH ALL BUT NW SECTION OF CWA FOR
TONIGHT. WINDY AND MUCH COLDER OVERNIGHT AND WEDNESDAY. MODELS KEEP
THE WET PATTERN GOING REST OF THE WEEK AS UPPER LOW IN THE WEST
BEGINS TO MOVE LATE IN THE WEEK. AFTER MOVING SOUTH OF CWA...COLD
FRONT WILL RETREAT BACK NORTH ON THURSDAY WITH TEMPERATURES TURNING A
LITTLE WARMER.  AS FOR SEVERE THUNDERSTORMS...MOST UNSTABLE AIR MASS
OVER THE SOUTHERN THIRD THIS EVENING...AND ADDITIONAL ACTIVITY IS
BREWING AROUND KSJT...SO SOME BRIEF SEVERE HAILERS ARE EXPECTED. 75

A BLEND OF AVN/FWC MOS IS BEST.  AVN/ETA MODEL SOLUTIONS FOLLOWED.

DFW  39/42/34/47  +855        ACT    45/48/39/49  9866

.FWD...FLASH FLOOD WATCH EAST AND SOUTHEAST OF A BOWIE...DECATUR...
CISCO LINE TONIGHT.

In the hours before

Special weather statement, Feb 27, 11:57 AM CST, 3 hours 53 minutes before
TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-272200-

HAZARDOUS WEATHER OUTLOOK FOR NORTH TEXAS
NATIONAL WEATHER SERVICE FORT WORTH TX
1157 AM CST TUE FEB 27 2001

...THUNDERSTORM POTENTIAL...
A COLD FRONT WILL MOVE TO NEAR A SHERMAN...DALLAS FORT WORTH TO
STEPHENVILLE LINE BY MID AFTERNOON...AS A WARM FRONT INCHES
NORTHWARD INTO THE SOUTHERN AREAS.  A WARM...MOIST AND UNSTABLE AIR
IS IN PLACE AHEAD BETWEEN THE TWO FRONTS...AND WILL AID IN THE
DEVELOPMENT OF SCATTERED STRONG THUNDERSTORMS. SOME OF THE STRONGER
THUNDERSTORMS COULD PRODUCE HAIL...BUT MOST OF IT WILL REMAIN BELOW
THREE QUARTERS OF AN INCH.  AREAS SOUTH OF A COMANCHE...TO ATHENS
LINE MAY HAVE SOME STRONG THUNDERSTORMS THAT OCCASIONALLY PRODUCE
DOWNBURST WINDS UP TO 50 MPH.

...FLOOD POTENTIAL...
A FLASH FLOOD WATCH IS IN EFFECT FOR THE NORTHERN AREAS OF NORTH
TEXAS.  THE WATCH AREA IS ALONG AND NORTH OF A BRECKENRIDGE...
DALLAS...TO SULPHUR SPRINGS LINE.  THE GROUND IS NEARLY SATURATED
ACROSS THE WATCH AREA...AND DEVELOPING THUNDERSTORM COULD PRODUCE
ANOTHER ONE INCH OR MORE OF RAINFALL WHICH WOULD CAUSE RUNOFF
PROBLEMS...AND FLASH FLOODING.

...WINTER WEATHER PRECIPITATION...
THE INVADING ARCTIC AIRMASS WILL LIKELY BE DEEP ENOUGH FOR AREAS OF
LIGHT FREEZING RAIN OR SLEET TO DEVELOP LATE TONIGHT...AND ON
WEDNESDAY...WEST OF A MONTAGUE...JACKSBORO...TO BRECKENRIDGE LINE.
ANY WINTRY PRECIPITATION IN THESE AREAS IS EXPECTED TO BE BRIEF WITH
ONLY LIGHT ACCUMULATIONS.  ELSEWHERE...FALLING TEMPERATURES AND GUSTY
SURFACE WINDS TONIGHT WILL RESULT IN RAPIDLY LOWERING WIND CHILL
VALUES...AND CHOPPY WATER CONDITIONS ON AREA LAKES.

EMERGENCY MANAGERS AND RESIDENTS OF NORTH CENTRAL TEXAS SHOULD KEEP
INFORMED BY MONITORING LATER STATEMENTS ISSUED BY THE NATIONAL
WEATHER SERVICE OFFICE IN FORT WORTH.

75
Special weather statement, Feb 27, 11:57 AM CST, 3 hours 53 minutes before
TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-272200-

HAZARDOUS WEATHER OUTLOOK FOR NORTH TEXAS...CORRECTED WORDING
NATIONAL WEATHER SERVICE FORT WORTH TX
1157 AM CST TUE FEB 27 2001

...THUNDERSTORM POTENTIAL...
A COLD FRONT WILL MOVE TO NEAR A SHERMAN...DALLAS FORT WORTH TO
STEPHENVILLE LINE BY MID AFTERNOON...AS A WARM FRONT INCHES
NORTHWARD INTO THE SOUTHERN AREAS.  A WARM...MOIST AND UNSTABLE AIR
IS IN PLACE BETWEEN THE TWO FRONTS...AND WILL AID IN THE
DEVELOPMENT OF SCATTERED STRONG THUNDERSTORMS. SOME OF THE STRONGER
THUNDERSTORMS COULD PRODUCE HAIL...BUT MOST OF IT WILL REMAIN BELOW
THREE QUARTERS OF AN INCH.  AREAS SOUTH OF A COMANCHE...TO ATHENS
LINE MAY HAVE SOME STRONG THUNDERSTORMS THAT OCCASIONALLY PRODUCE
DOWNBURST WINDS UP TO 50 MPH.

...FLOOD POTENTIAL...
A FLASH FLOOD WATCH IS IN EFFECT FOR THE NORTHERN AREAS OF NORTH
TEXAS.  THE WATCH AREA IS ALONG AND NORTH OF A BRECKENRIDGE...
DALLAS...TO SULPHUR SPRINGS LINE.  THE GROUND IS NEARLY SATURATED
ACROSS THE WATCH AREA...AND DEVELOPING THUNDERSTORMS COULD PRODUCE
ANOTHER ONE INCH OR MORE OF RAINFALL WHICH WOULD CAUSE RUNOFF
PROBLEMS...AND FLASH FLOODING.

...WINTER WEATHER PRECIPITATION...
THE INVADING ARCTIC AIRMASS WILL LIKELY BE DEEP ENOUGH FOR AREAS OF
LIGHT FREEZING RAIN OR SLEET TO DEVELOP LATE TONIGHT...AND ON
WEDNESDAY...WEST OF A MONTAGUE...JACKSBORO...TO BRECKENRIDGE LINE.
ANY WINTRY PRECIPITATION IN THESE AREAS IS EXPECTED TO BE BRIEF WITH
ONLY LIGHT ACCUMULATIONS.  ELSEWHERE...FALLING TEMPERATURES AND GUSTY
SURFACE WINDS TONIGHT WILL RESULT IN RAPIDLY LOWERING WIND CHILL
VALUES...AND CHOPPY WATER CONDITIONS ON AREA LAKES.

EMERGENCY MANAGERS AND RESIDENTS OF NORTH CENTRAL TEXAS SHOULD KEEP
INFORMED BY MONITORING LATER STATEMENTS ISSUED BY THE NATIONAL
WEATHER SERVICE OFFICE IN FORT WORTH.

75
Special weather statement, Feb 27, 3:45 PM CST, 5 minutes before
TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-281000-

HAZARDOUS WEATHER OUTLOOK FOR NORTH TEXAS
NATIONAL WEATHER SERVICE FORT WORTH TX
345 PM CST TUE FEB 27 2001

...FLOOD POTENTIAL...
THE MAIN THREAT TONIGHT WILL BE FROM FLASH FLOODING...FOR ALL BUT THE
EXTREME NORTHWEST PORTIONS OF THE AREA. THUS...A FLASH FLOOD WATCH IS
IN EFFECT TONIGHT...ALONG AND SOUTHEAST OF A LINE FROM BOWIE...TO
DECATUR...MINERAL WELLS...AND CISCO. THE GROUND IS SATURATED ACROSS
THE WATCH AREA...AND DEVELOPING THUNDERSTORMS COULD PRODUCE ANOTHER
ONE OR TWO INCHES OF RAINFALL. THE HEAVIEST RAINS LIKELY WILL CAUSE
FLASH FLOODING WITHIN THE WATCH AREA.

...SEVERE THUNDERSTORM POTENTIAL...
A WARM AND MOIST AIR MASS MOVED INTO SOUTHERN AND CENTRAL PORTIONS
OF NORTH TEXAS DURING THE AFTERNOON.  SOME OF THE STORMS THAT OCCUR
WITHIN THIS AREA...MAINLY SOUTH OF A LINE FROM GOLDTHWAITE...TO
HILLSBORO...ENNIS...AND CANTON...COULD RESULT IN LARGE HAIL AND
DAMAGING WINDS...MAINLY THIS EVENING.

...WINTER WEATHER PRECIPITATION...
THE INVADING ARCTIC AIRMASS LIKELY WILL BE DEEP ENOUGH FOR AREAS OF
LIGHT FREEZING RAIN OR SLEET TO DEVELOP LATE TONIGHT...AND ON
WEDNESDAY...MAINLY ALONG AND WEST OF A BOWIE...JACKSBORO...MINERAL
WELLS...EASTLAND LINE. ANY WINTRY PRECIPITATION IN THESE AREAS IS
EXPECTED TO BE BRIEF WITH ONLY LIGHT ACCUMULATIONS. ELSEWHERE...
FALLING TEMPERATURES AND GUSTY SURFACE WINDS TONIGHT WILL RESULT IN
LOWERING WIND CHILL VALUES...AND CHOPPY WATERS ON AREA LAKES.

EMERGENCY MANAGERS AND RESIDENTS OF NORTH CENTRAL TEXAS SHOULD KEEP
INFORMED BY MONITORING LATER STATEMENTS ISSUED BY THE NATIONAL
WEATHER SERVICE IN FORT WORTH.

26

The office that day

Everything else NWS Fort Worth, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 27, 2:21 AM CSTSevere Thunderstorm WarningFWDDallas39 min
Feb 27, 3:24 AM CSTSevere Thunderstorm WarningFWDVan Zandt36 min
Feb 27, 2:45 PM CSTFlash Flood WarningFWDParker, Tarrant3 hr
Feb 27, 5:17 PM CSTFlash Flood WarningFWDFannin118 min

Nearby

Flash Flood Warnings in Texas, 2001Every flash flood warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.